Skip 
Navigation Link

Depression: Depression & Related Conditions

Ask Dr. Schwartz
Ask Dr. Schwartz
Psychotherapy and Mental Health questions

Can Prescription Drug Use Lead to Delusional Beharior?

One year ago my older sister was diagnosed with MS. The news sent her on a downward spiral.

For nearly a decade she has been using prescription pain pills to control pain in her neck due to injuries involving forced sex by her husband as well as for severe migraine headaches.

She could have left her husband years ago, but her reasons for staying have to do with lifestyle and the six children (ranging from 13 -19) they have together, and the millions of dollars her father-in-law is worth.

Recently, her doctors strongly suggested that she go into a pain management and a drug detox program. Her behaviors, in recent months, seem delusional if not crazy. I know that her abusive relationship issues are a huge factor as well as the MS diagnosis. could her dependency on narcotics also be a cause of this seeming insanity?

Currently, she is in a dark hole of blame. I have never experienced such a profound sadness surrounding my sister and her life and how horribly she treats our parents. They never laid a hand on us when we were growing up. My father's only crime was he worked 100 hours a week when we were children. My mother stayed at home and we had many advantages that most of my peers never had growing up.

I guess my hope that, when she sobers up and goes through psychotherapy, she will regain some of the power that she once had and become the person that she once was.

THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.

Disclaimer

  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.

Share This

Resources